DRUG INDUCED LIVER DISEASE

Narcisa Petrović-Subić, Miroslav Kojić

DOI Number
10.22190/FUMB170330008P
First page
011
Last page
017

Abstract


Liver impairment can be caused by a significant number of foreign compounds (xenobiotics); prescribed drugs, ‘over the counter’ (OTC) drugs, herbal and alternative medicines. Hepatotoxicity caused by drugs used for therapeutic, recreational or nutritional purposes as well as drugs of abuse is a drug-induced liver disease (DILD). Over 300 agents in use have been connected with causing DILD. Factors associated with increased susceptibility to DILD are: age, gender, genetic predisposition, dose, other drug reactions, concomitant use of drugs, excessive use of alcohol, nutritional status, liver disease and other diseases. Drugs may cause liver injury in a predictable, dose-dependant manner (intrinsic DILD), or in an unpredictable, non-dose-dependant manner (idiosyncratic DILD). Xenobiotics that cause liver impairment provide a wide range of lesions resembling many other liver diseases. Acute hepatocellular damage can be cytotoxic (hepatocellular necrosis), cholestatic (associated with the interrupted flow of bile), or mixed. Clinical expressions of DILD range from nonspecific abnormalities of liver tests, to cholestasis, acute hepatitis and acute liver failure. Nodular hyperplasias, chronic hepatitis, autoimmune hepatitis, fibrosis, NASH, cirrhosis, benign and malignant liver tumours have been reported. Diagnosis of DILD is based on history, blood tests, imaging examination of hepatobiliary tract and, if applicable, liver biopsy. Clinical and laboratory findings in DILDs are not always in line with liver pathology. Histologic changes can be minor compared to biochemical findings. Liver enzymes are not synonym of liver damage.


Keywords

liver, injury, drugs

Full Text:

PDF

References


Sarges P, Steinberg JM, Lewis JH. Drug-Induced Liver Injury: Highlights from a Review of the 2015 Literature. Drug Saf 2016; 39:801–821.

Chen M et al. Drug-induced liver injury: Interactions between drug properties and host factors. J Hepatol (2015), http://dx.doi.org/10.1016/j.jhep.2015.04.016

Bjornsson ES, Bergmann OM, Bjornsson HK, Kvaran RB, Olafsson S. Incidence, presentation, and outcomes in patients with drug-induced liver injury in the general population of Iceland. Gastroenterology 2013; 144:e1413.

Onakpoya IJ, Heneghan CJ, Aronson JK. Post-marketing withdrawal of 462 medicinal products because of adverse drug reactions: a systematic review of the world literature. BMC Med 2016; 14:10.

Yoon E, Babar, Choudhary M, Kutner M, Pyrsopoulos N. Acetaminophen-Induced Hepatotoxicity: a Comprehensive Update. J Clin Transl Hepatol 2016; 4(2):131–142. Published online 2016 Jun 15. doi: 10.14218/JCTH.2015.00052

Björnsson ES. Hepatotoxicity by Drugs: The Most Common Implicated Agents. Int J Mol Sci 2016; 17:224.

Björnsson ES. Drug-induced liver injury: an overview over the most critical compounds. Arch Toxicol 2015; 89:327–334.

Stephens C, Lopez-Nevot MA, Ruiz-Cabello F, et al. HLA alleles influence the clinical signature of amoxicillin-clavulanate hepatotoxicity. PLoS One 2013; 8(7):e68111.

S.deLemos A, Ghabril M, Rockey D, Gu J, Barnhart H, Fontana R, Kleiner D, Bonkovsky H. Amoxicillin–Clavulanate-Induced Liver Injury. Dig Dis Sci 2016; 61(8): 2406–2416. Published online 2016 Mar 22. doi: 10.1007/s10620-016-4121-6

Stewart JD, Horvath R, Baruffini E, et al. Polymerase gamma gene POLG determines the risk of sodium valproate-induced liver toxicity. Hepatology 2010; 52(5):1791–1796.

Lee WM. Drug-induced hepatotoxicity. N Engl J Med 1995; 333:1118-1127.

Yuan L, Kaplowitz N. Mechanisms of drug-induced injury. Clin Liver Dis 2013; 17:507–518.

Chalasani NP, Hayashi PH, Bonkovsky HL, Navarro VJ, Lee WM, Fontana RJ.The Diagnosis and Management of Idiosyncratic Drug-Induced Liver Injury. Am J Gastroenterol advance online publication, 17 June 2014; doi: 10.1038/ajg.2014.131

Fisher K, Vuppalanchi R, Saxena R. Drug-Induced Liver Injury. Arch Pathol Lab Med 2015; 139(7):876887.

LiverTox. (accessed on 14 May 2017); Available online: http://livertox.nlm.nih.gov.

Hinson JA. Mechanisms of acetaminophen-induced liver disease. In, Kaplowitz N, DeLeve LD, eds. Drug-induced liver disease. 3rd ed. Amsterdam: Elsevier, 2013, pp. 305–330.

Pandit A, Sachdeva T, Bafna P. Drug-Induced Hepatotoxicity: A Review. Journal of Applied Pharmaceutical Science 2012: 02(05); 233–243

Chitturi S, Farrell G. Drug-Induced Liver Disease. In Schiff E, Maddrey W, Sorrell M. Schiff's Diseases of the Liver, 11th ed. 2012, pp. 703–783

Ortega-Alonso A, Stephens C, Lucena I, Andrade R. Case Characterization, Clinical Features and Risk Factors in Drug-Induced Liver Injury. Int J Mol Sci 2016;17(5):714; doi:10.3390/ijms17050714

Fisher K, Vuppalanchi R, Saxena R. Drug-Induced Liver Injury. Arch Pathol Lab Med 2015; 139(7):876887.

Kalb RE , Strober B , Weinstein G et al. Methotrexate and psoriasis: 2009 National Psoriasis Foundation Consensus Conference . J Am Acad Dermatol 2009; 60:824–837.

Berends MA, van Oijen MG , Snoek J et al. Reliability of the Roenigk classification of liver damage after methotrexate treatment for psoriasis: a clinicopathologic study of 160 liver biopsy specimens. Arch Dermatol 2007; 143:1515–1519.

Rockey DC, Seeff LB, Rochon J, et al. Causality assessment in drug induced liver injury using a structured expert opinion process: comparison to the Roussel-Uclaf causality assessment method. Hepatology 2010; 51(6):2117–2126.

Stine J, Lewis J. Current and future directions in the treatment and prevention of drug-induced liver injury: a systematic review. J. Expert Review Gastroenterology & Hepatology 2016; 10(4):517–536.

Giordano C, Rivaas J, Zervos X An Update on Treatment of Drug-Induced Liver Injury. J Clin Transl Hepatol 2014; 2(2):74–79.

Björnsson ES, Hoofnagle JH. Categorization of drugs implicated in causing liver injury: Critical assessment based on published case reports. Hepatology 2016; 63:590–603

Raschi E, De Ponti F. Drug-induced liver injury: Towards early prediction and risk stratification. World J Hepatol 2017; 9(1):30–37.

Elsharkawy AM, McPherson S, Masson S et al. Cholestasis secondary to anabolic steroid use in young men. BMJ 2012; 34: 4e468.

Chojkier M. Hepatic sinusoidal-obstruction syndrome: toxicity of pyrrolizidine alkaloids . J Hepatol 2003; 3:437–446.

Chalasani N, Vuppalanchi R , Navarro VJ et al. Acute liver injury due to Flavocoxid (limbrel), a medical food for osteoarthritis. A case series.Ann Intern Med 2013; 156:857–860.




DOI: https://doi.org/10.22190/FUMB170330008P

Refbacks

  • There are currently no refbacks.


ISSN 0354-2017 (Print)

ISSN 2406-0526  (Online)